SSRIs work great for major depression and anxiety. They increase serotonin in the synaptic clefts between neurons in the brain, alleviating the symptoms of depression and anxiety over time. They take about 4-8 weeks to start working, but in addition to psychotherapy, your symptoms can be alleviated even quicker. But being blunted on SSRIs is something to watch out for!
While not a notable side effect that everyone experiences while on an SSRI, emotional blunting can definitely be noticeable when it does happen. You don’t feel it right away however; it may take months or maybe even a year until you start noticing it. That’s because you don’t really expect it, and it’s not a common symptom that physicians inform their patients of, even though we really should!
It’ll become fairly obvious when you start catching onto the symptoms of emotional blunting. You will feel that you no longer get so excited or sad in situations that would normally make you fully experience those emotions. Rather, you feel dull or emotionally blunted: being less able to laugh or cry when appropriate to do so.
It’s not a terrible feeling, but it can be if you are a really vibrant person who is usually upbeat and full of emotions. Dropping down a few notches of excitement can make you feel like you’re not being yourself anymore. Sure, your depression or anxiety has gone away, but now you’re left with numb-like emotions.
The options that you have is to either talk to your physician and ask to go down on your dose of SSRI, continue the medication without making any adjustments, or completely stopping the medication. Again, you always want to work with your physician regarding these matters! Never go about doing medication adjustments on your own. And keep in mind, that the downside of stopping an antidepressant is that your depression or anxiety can potentially come back.
But potentially is the keyword: many are able to defeat depression and anxiety after a successful trial on an SSRI. Once the SSRI is stopped, the emotional blunting diminishes and you return back to your old self; the good self! So definitely ask your physician about emotional blunting before being started on an SSRI.
Are you Ready? (This is Defeating Stigma Mindfully)